Kansas, 2016

Hail in Kansas, October 25, 2016

October 25, 2016 · NWS DDC · 2 events in 2 counties and zones

Isolated hail reports were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isolated hail reports were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 25, 5:16 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 25, 5:16 PM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
616 PM CDT Tue Oct 25 2016

...Updated Aviation Discussions...

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Oct 25 2016

A very low amplitude shortwave trough was moving quickly across
the High Plains this afternoon. This disturbance will promote
development of isolated to widely scattered thunderstorms this
evening. Initial development will likely struggle in a very warm
lower-mid troposphere, but eventually convection should become
realized sometime in the 00-03z time window as nocturnal low level
jet aids in low level convergence. Since convection will primarily
be after sunset, the chances of severe weather weather will be
very low given the absence of sufficient instability.
Nevertheless, the strongest storms could still produce up to
quarter size hail and some wind gusts in the 50-60 mph range.
POPs will be focused mainly east of Dodge City and only 20-30
percent at that. The weak Pacific cold front pushing south in the
wake of this system will act more like a trough axis, as the
airmass will not be any colder to the north of it.

The initial push of the boundary tonight will fade, leaving a
large area of light and variable winds along the initial frontal
zone/trough axis. The pool of surface moisture (57F+ dewpoints)
just ahead of this across far south central KS will probably lead
to the development of fog in the 09-14z time frame, so we will
keep Areas of Fog in the grids.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Oct 25 2016

Winds will be out of the north behind the Pacific cold front
Wednesday, however the surface high coming in from the northwest
will be fairly weak, thus the north winds should not be any more
than 13 to 15 knots and mainly in the morning.

Through the end of the workweek, a large ridge of high pressure
will encompass the central CONUS, and this will lead to more
warmth. A new lee trough will develop as a southwest polar jet
ejects from California into Idaho and western Montana, promoting
leeside low development well to our north-northwest. This low will
move out into the Dakotas Friday as another Pacific system rides
the polar jet northeast from California to Wyoming. The global
models now show a windier scenario, and we boosted the surface
winds about 5 knots above the SuperBlend initialization (thanks
WFO GLD, GID, ICT for coordination on this). The increased
forecast winds 18-20 knots sustained along with dewpoints in the
upper 30s to mid 40s and temperatures rising into the lower to mid
80s will prompt "Elevated" fire weather risk during the midday
through late afternoon hours Friday.

Another Pacific cold front will move through, but again
temperatures will not be impacted much given the downslope
trajectories behind the front. Again, a large ridge is forecast to
build in behind this 2nd storm system with yet a 3rd system on its
heels moving into the Left Coast by Sunday.

We will need a fundamental shift in the hemispheric pattern in
order to unlock some of the Canadian cold air. Global models
really do not show a strong signal in such large scale regime
shift through about 4-5 November, so the trend of above average
temperatures and below average precipitation (if not none) will
continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CDT Tue Oct 25 2016

A surface cold front will move across southwest Kansas overnight
as an upper level disturbance crosses the West Central High
Plains. Ahead of this upper level disturbance there will be an
increase in moisture in the 850mb to 600mb level based on NAM and
GFS model soundings. This will result in ceilings lowering into
the 3500 to 9000ft AGL by midnight. There will also be a chance
for isolated rainshowers and thunderstorms. Some patchy fog will
then be possible after 09z as the upper level trough passes and
clouds decrease from west to east, mainly near and east of DDC.
Ahead of this cold front tonight the winds will be southerly at 10
to 15 knots. As this front passes the winds will become light and
then gradually veer to the north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  78  49  80 /  20   0   0   0
GCK  51  79  46  82 /  20   0   0   0
EHA  52  78  47  81 /  20   0   0   0
LBL  53  79  47  82 /  20   0   0   0
HYS  54  75  47  79 /  20   0   0   0
P28  61  79  50  78 /  30  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Burgert
Hazardous weather outlook, Oct 25, 3:12 AM CST, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT TUE OCT 25 2016

KSZ030-031-043>046-061>066-074>081-084>090-260915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT TUE OCT 25 2016 /312 AM MDT TUE OCT 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DAY 1 DISCUSSION
----------------
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN
AND SOUTHEAST COUNTIES AFTER 7 PM THIS EVENING. SOME OF THESE
STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A HAYS-DODGE CITY-
ASHLAND LINE AFTER 7 PM. HAIL TO THE SIZE OF HALF DOLLARS AND WIND
GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS FROM THESE STORMS.
AREAS OF FOG ARE EXPECTED ACROSS THE EASTERN AND SOUTHEAST AREAS
TONIGHT AND WEDNESDAY MORNING.

DAY 1 HAZARDS
-------------
* HAIL: LIMITED RISK
* THUNDERSTORM WIND DAMAGE: LIMITED RISK
* LIGHTNING: LIMITED RISK
* FOG: ELEVATED RISK

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DAYS 2-7 DISCUSSION
-------------------
AREAS OF FOG ARE POSSIBLE WEDNESDAY MORNING. UNSEASONABLY WARM
WEATHER WILL CONTINUE THROUGH NEXT WEEKEND, WITH RECORD HIGH
TEMPERATURES MOST LIKELY FRIDAY AFTERNOON.

DAYS 2-7 HAZARDS
----------------
* WEDNESDAY
  - FOG: ELEVATED RISK

* THURSDAY
  - FIRE WEATHER: LIMITED RISK

* FRIDAY
  - FIRE WEATHER: LIMITED RISK

* SATURDAY
  NO HAZARDS.

* SUNDAY
  NO HAZARDS.

* MONDAY
  - FIRE WEATHER: LIMITED RISK

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A HAYS-DODGE
CITY-ASHLAND LINE THIS EVENING AND TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

TURNER

In the hours before

Special weather statement, Oct 25, 7:36 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT TUE OCT 25 2016

KSZ063-064-077-260230-
FINNEY KS-GRAY KS-HODGEMAN KS-
836 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...NORTHEASTERN
GRAY...NORTHWESTERN FORD AND HODGEMAN COUNTIES UNTIL 930 PM CDT...

AT 835 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF KALVESTA...OR 15 MILES NORTHEAST OF CIMARRON...
MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JETMORE...HANSTON...KALVESTA...GRAY...HORSETHIEF RESERVOIR...HODGEMAN
STATE LAKE AND JETMORE CITY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3826 9958 3803 9958 3791 10010 3791 10022
      3788 10023 3788 10024 3807 10036 3826 9976
TIME...MOT...LOC 0135Z 242DEG 34KT 3801 10020

GERARD
Special weather statement, Oct 25, 7:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CDT TUE OCT 25 2016

KSZ045-046-260230-
RUSH KS-NESS KS-
848 PM CDT TUE OCT 25 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RUSH AND SOUTHEASTERN
NESS COUNTIES UNTIL 930 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NESS CITY...MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NESS CITY...LA CROSSE...BAZINE...MCCRACKEN...RUSH CENTER...
ALEXANDER...NEKOMA AND HARGRAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3846 9927 3832 9989 3849 9999 3870 9942
      3870 9938
TIME...MOT...LOC 0148Z 246DEG 29KT 3844 9986

GERARD
Local storm report, Oct 25, 7:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CDT TUE OCT 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     8 E KALVESTA            38.05N 100.13W
10/25/2016  E50 MPH          HODGEMAN           KS   TRAINED SPOTTER

            PEA SIZE HAIL WAS ALSO OCCURRING.

&&

The radar

The Dodge City radar (KDDC), 92 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ness

When
October 25, 8:10 PM CST
Where
Ness County, 7.28 mi NNE of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.540, -99.610

A few quarter sized stones were observed.

Hail, Rush

When
October 25, 8:25 PM CST
Where
Rush County, 3.84 mi E of Mc Cracken
Measured
1 in hail
Reported by
Public
Coordinates
38.590, -99.500

The hail covered the ground. There was also 40 MPH wind with the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664327, 664328.